Friday, April 27, 2012

Amitriptyline/ Ativan Reaction

Amitriptyline 50mg Tablets

I've been taking Amitriptyline for the last month and so far, it's helped me more than any other medication I've tried.  I did have an unsettling experience yesterday, however.  When I woke up, I immediately recalled a few bizarre, disturbing dreams I'd had that night.  I'd stopped having sleep disturbances, for the most part, some time ago so I found the dreams puzzling.  I've been taking Ativan/Lorazepam for the last two years to help me sleep.  Doctors have discouraged this and even scolded me for taking it since it's a "controlled substance" and "not to be used as a sleep aid" but that's a story for another post. 

Since I've been taking Ativan and Amitriptyline I've actually been sleeping quite well.  So when I woke yesterday morning I was confused but that feeling vanished the instant I walked into the kitchen and saw the pills sitting on the counter.  Apparently, I'd removed them from the bottles but never actually taken them.  This explained the dreams, as well as proving (to myself mostly) that I wasn't experiencing a placebo effect from either of the drugs. 

My day wasn't going very well, so conflicts with my husband, two year old and the hotel I manage, caused a completemental collapse.  At about ten am, I had a full blown anxiety attack complete with cold sweats, shakes and shortness of breath.  It had been quite a few years since I'd had one, though they were once a very  common occurrence (along with severe panic attacks).  I took a hot shower and calmed down quite a bit.  A couple hours later, however, another attack hit and I found myself laying on my bed, hardly able to catch my breath, shaking uncontrollably and soaked in cold sweats.  My husband, who was formerly an EMT/ fire fighter instinctively took my pulse and got a cool damp cloth for my head.

I've taken Lorazepam on and off for years and never had this kind of withdrawal reaction.  Maybe it was the combination of the two drugs together.  I don't know, but after I took 1mg of Lorazepam during the second attack, I felt much better. 

I recently read a theory that suggests FMS and/or ME/CFS sufferers may acquire a "chemical sensitivity".  In the past, I wasn't typically sensitive to medication side-effects as I am now, so it's a possible explanation.  I only know that I'll never forget to take my pills before bed again!


Anonymous said...

I was prescribed Ativaan in the early 70s,i took them for app.12 years,i had a really hard time coming off them as i started to be agraphobic,anxiety levels were high and i couldnt cope half the time,only thing was i had a good gp,(not the one who started me on ativan)so i was able to take time to come off them,i think it was probbly the worst feeling/time in my life,i now have Fibromyalgia and im thinking that my ativan experience could be the cause,please take only as advised by gp..Jean Holmes,Liverpool.

Perdida said...

Hi Jean. Thank you so much for your comment. It's very interesting to hear about your experience with Ativan/lorazepam. I was prescrubed Ativan initially about 11 years ago for severe panic and agoraphobia I was having. I've been taking it on and off since then. It helped me get over my panic and I didn't take it again for a while but started again when I started having the sleep problems associated with Fibromyalgia and it's the only thing that's helped. I totally agree with you about taking it as directed by your doctor. It can be habit-forming and it isn't something that should be taken by someone with uncontrolled depression. Thanks again for sharing your experience and I hope you will soon find some relief from this horrible sickness. Don't give up the fight!

Anonymous said...

I m trying my very best to withdraw from 2 years of ativan with the help of amitriptyline and tegretol but never knew my whole body can still goes into super awful pins and needles numbness pain 24 x 7. Will battle till my last breath. ...hah !